Intravitreal injection of methotrexate in an experimental rabbit model: Determination of ultrastructural changes


Ozkan E. B. , ÖZCAN A. A. , Sekeroglu H. T. , KUYUCU Y. , Ozgun H., POLAT S.

INDIAN JOURNAL OF OPHTHALMOLOGY, cilt.61, sa.7, ss.329-333, 2013 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 61 Konu: 7
  • Basım Tarihi: 2013
  • Doi Numarası: 10.4103/0301-4738.109518
  • Dergi Adı: INDIAN JOURNAL OF OPHTHALMOLOGY
  • Sayfa Sayıları: ss.329-333

Özet

Purpose: To investigate the ultrastructural changes of the rabbit retina induced by intravitreal methotrexate injection. Materials and Methods: Ten New Zealand white rabbits were enucleated bilaterally at different time periods after intravitreal methotrexate injection. One rabbit was used as control group and one rabbit was used as intact group. Histopathological examinations were performed under light and electron microscopy. Early (within first three days after injection) and long-term (one month after serial injections) effects of intravitreal methotrexate on the retina were investigated. Results: Retinal edema, vacuolization, and disintegration of mitochondria of the retinal cells were observed as early changes. The main long-term effects after serial injections were edema in the photoreceptor, inner nuclear, and ganglionic cell layers. Cellular disorganisation was seen on light microscopy. Electron microscopic examination revealed mitochondrial degeneration and vacuole formation in retinal cells, nuclear degeneration in outer nuclear layer, and membranous whorl formation in photoreceptor and nerve fiber layers. Conclusions High dose intravitreal methotrexate injection may cause significant ultrastructural changes in the rabbit retina in varying severity. This finding may highlight the potential side effects of methotrexate on human retina in higher doses.